Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 45, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jul 23, 2018, 12:57 AM EDT for New Hanover County, Pender County, North Carolina. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2018, 12:57 AM EDT (04:57 UTC)
- Expired
- Jul 23, 2018, 1:34 AM EDT
- In force
- 37 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties New Hanover County, NC, Pender County, NC
The radar
The Wilmington radar (KLTX), 66 km from the middle of the area, began a volume at 04:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 12:58 AM EDT | TSTM WND DMG | 1 Sw Smith Creek, NC | OFFICER REPORTED A LARGE LIMB DOWN AT NEW CENTER DR. IN WILMINGTON. |
| Jul 23, 1:08 AM EDT | TSTM WND DMG | 1 Nw Wilmington, NC | CENTER RECEIVED A CALL OF WIRES DOWN AT THE INTERSECTION OF CASTLE ST. AND 18TH ST. IN WILMINGTON. TIME WAS ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 5.0 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3137 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 600 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.4
The text
As transmitted.
798
WUUS52 KILM 230457
SVRILM
NCC129-141-230600-
/O.NEW.KILM.SV.W.0045.180723T0457Z-180723T0600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington NC
1257 AM EDT MON JUL 23 2018
The National Weather Service in Wilmington has issued a
* Severe Thunderstorm Warning for...
New Hanover County in southeastern North Carolina...
Pender County in southeastern North Carolina...
* Until 200 AM EDT.
* At 1257 AM EDT, a severe thunderstorm was located over Wilmington,
moving north at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect wind damage to trees and power lines.
* Locations impacted include...
Wilmington, Burgaw, Wrightsville Beach, Figure Eight Island, North
Masonboro Island, Hampstead, Maple Hill, Hightsville, Cape Fear
Community College North Campus, Ashton, Wilmington International
Airport, Rocky Point, Murrayville, Castle Hayne, Scotts Hill,
Ogden, White Stocking, Mayfaire, Murray Town and Wrightsboro.
This includes the following highways...
Interstate 40 between mile markers 388 and 416.
Interstate 140
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3429 7772 3427 7775 3418 7781 3419 7796
3423 7795 3424 7797 3426 7797 3472 7800
3471 7768
TIME...MOT...LOC 0457Z 184DEG 23KT 3423 7789
HAIL...<.75IN
WIND...60MPH
$$
TRA2 follow-up statements
280
WWUS52 KILM 230516
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
116 AM EDT MON JUL 23 2018
NCC129-230525-
/O.CAN.KILM.SV.W.0045.000000T0000Z-180723T0600Z/
New Hanover NC-
116 AM EDT MON JUL 23 2018
...THE SEVERE THUNDERSTORM WARNING FOR NEW HANOVER COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
The warning has been cancelled.
LAT...LON 3444 7771 3443 7798 3472 7800 3471 7768
TIME...MOT...LOC 0515Z 178DEG 41KT 3457 7792
$$
NCC141-230600-
/O.CON.KILM.SV.W.0045.000000T0000Z-180723T0600Z/
Pender NC-
116 AM EDT MON JUL 23 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM EDT
FOR NORTH CENTRAL PENDER COUNTY...
At 115 AM EDT, a severe thunderstorm was located near Burgaw, moving
north at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect wind damage to trees and power lines.
Locations impacted include...
Burgaw, White Stocking, Rocky Point, Maple Hill, Murray Town, Ashton,
Willard, St. Helena, Watha and Pender Memorial Hospital.
This includes Interstate 40 between mile markers 388 and 408.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3444 7771 3443 7798 3472 7800 3471 7768
TIME...MOT...LOC 0515Z 178DEG 41KT 3457 7792
HAIL...<.75IN
WIND...60MPH
$$
TRA044
WWUS52 KILM 230534
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
134 AM EDT MON JUL 23 2018
NCC141-230543-
/O.CAN.KILM.SV.W.0045.000000T0000Z-180723T0600Z/
Pender NC-
134 AM EDT MON JUL 23 2018
...THE SEVERE THUNDERSTORM WARNING FOR PENDER COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds
up to 35 mph are still possible with this thunderstorm.
LAT...LON 3444 7771 3443 7798 3472 7800 3471 7768
TIME...MOT...LOC 0530Z 184DEG 23KT 3469 7791
$$
TRAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 10:20 PM EDT, 2 hours 37 minutes earlier.
Area forecast discussion, Jul 22, 10:20 PM EDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
1020 PM EDT Sun Jul 22 2018
.SYNOPSIS...
A large upper level low will slowly drop south from the Ohio
River Valley through early this week. Meanwhile, surface low
pressure, located west of the area, will help spread tropical
moisture across the region. Showers and thunderstorms will
increase in coverage as a result, particularly Monday and
Tuesday with heavy rainfall possible. The low should weaken late
Wednesday and Thursday with showers and storms becoming more
scattered in coverage.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 845 PM Sunday...Some tweaking and re-arranging of the
POPs applied for the remainder of this evening and overnight.
The best moisture plume of the evening and the overnight will
move onshore in the vicinity of Cape Lookout. There is a mini-
moisture plume over the Atlantic waters directly south of Cape
Fear moving northward. At the moment, this plume is just a
subset of the main plume and convergent area that continues to
push onshore and inland in the vicinity of Cape Lookout. Low to
mid 70s for lows still looks aok. Raincooled air from the
night's convection will aid that drop in temps to the low to
mid 70s.
Previous.........................................................
As of 3 PM Sunday...Water vapor imagery shows very dry mid
level air across the area this afternoon although some hardy
cells are still developing. The pattern will transition tonight
from a drier cyclonic flow to a deep tropical flow as the mid
level low continues its track south along with an elongated and
or more diffuse surface low. There will be the isolated to
scattered convection this afternoon then a bit of a lull this
evening. The first wave of deep tropical moisture arrives more
or less around 12 UTC. A second one appears around 18 UTC Monday
afternoon. These appear to be matched with good upper level
divergence which will occur in regular intervals the next couple
of days. Overall pops run the full range from slight/low chance
this afternoon and evening, increasing to likely by Monday
morning then likely to categorical Monday afternoon. PW's take
some time to overcome the dry air remaining below two inches
through most of the day Monday and have walked back the QPF
amounts ever so slightly. This precludes the need for a Flash
Flood Watch for now but it appears its only a matter of time,
especially along the coast.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
As of 3 PM Sunday...Precipitable water in the 2.1-2.2 inch range
through the period; generally near or above the 90th percentile
for the date. So while moisture will not at all be lacking
there is some question as to how and where rain will
materialize-specifically the chance for heavier amounts. With
such an anomalous trough to our west in a weakening state mid
level ascent will be limited to weak vorticity impulses and not
upper diffluence or height falls. The evolution of the trough
appears on in the WRF as it brings the main vort out of PA and
phases it back into the northern branch rather than have it come
back around into the base of the trough like the GFS. The
latter will thus serve more heavily into the forecast. The
resulting position surface/low level low should focus higher
rain chances and amounts into Cape Fear region. Overall rainfall
rate and amounts should preclude much more than nuisance type
flooding.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 3 PM Sunday...The H5 low will begin to breakdown during
Wednesday and Thursday as the trough dampens and lifts off to the
northeast Wednesday night into Thursday. Think the best chances for
rain will be during Wednesday given rounds of upward motion tied to
low-level convergence and divergence aloft, plus ample tropical
moisture (precipitable water values above 2 inches). QPF could be
considerable during Wednesday, especially along the Cape Fear coast,
and this rainfall could further compound any heavy rainfall that
occurs in the near/short term periods.
While showers/thunderstorms are still expected Thursday think the
coverage will be lower than the previous 24 hour period. Expect more
of the typical summer-time convection for the remainder of the
period with focus along the sea breeze front and weak inland trough.
Favor a blend of MAV/ECMWF for the highs/lows each day.
&&
.AVIATION /01Z MONDAY THROUGH FRIDAY/...
As of 00Z...Good convection ongoing inland but will probably not
affect the terminals this evening. Upper low will drive southerly
moisture into the region by morning, with CRE and ILM standing the
best chance for onshore showers. There will be some heavy downpours,
and ILM could see some training of cells Monday afternoon. Southeast
winds will be quite gusty, particularly in showers.
Extended Outlook...Occasional MVFR to IFR conditions due to
scattered SHRA and TSRA through Thursday.
&&
.MARINE...
NEAR TERM /THROUGH MONDAY/...
As of 930 PM Sunday...Southerly winds around 15 kt has been
established via local reports ie. 41013 and JMPN7 and the latest
OMR. At this point, winds are from the S(180) to SSE(160) and
should hold at these directions. It's not until the upper low
expands across the area from the Ohio River Valley of when the
local waters will experience SE-SSE wind directions. Speeds will
climb 5 kt overnight into Monday with 15 to 20 kt or around 20
kt becoming the norm. Significant seas will still be in the
midst of growing with 6 second periods at the moment that
should increase to 7 to 8 second periods by or after daybreak
Monday. Heights will run 3 to 5 ft followed by a slow building
phase. Convection due south of Cape Fear will push northward and
fill in or affect the ILM Coastal waters from Cape Fear
northeastward to Surf City overnight.
Previous.......................................................
As of 3 PM Sunday...A southerly flow of 10-15 knots is now in
place across most of the coastal waters. Speeds will increase a
bit through the afternoon and overnight hours. Winds back to more
of a southeasterly direction Monday and maintain a 15-20 knot range
as low pressure resides in the vicinity of Georgia and Bermuda High
Pressure remains in place. Significant seas currently 2-4 feet will
increase to 3-5 feet by Monday morning and eventually 4-6 feet
across most waters later in the day. A small craft advisory remains
in effect beginning at 6 AM Monday across North Carolina waters and
Noon for South Carolina waters.
SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 3 PM Sunday...Very unsettled weather expected with Small
Craft Advisory flags flying the entire time. Deep layer south to
southwesterly flow around west Atlantic high pressure as well as
upper trough and surface low to our west. The flow will be
marginally strong enough for advisory levels but seas should remain
solidly in the 4-6 ft range south, 5 to 7 ft range south.
LONG TERM /WEDNESDAY THROUGH FRIDAY/...
As of 3 PM Sunday...The fetch of Sly winds will continue across
the waters on Wednesday with low pressure west of the waters and
high pressure far offshore. During Thursday the pressure gradient
is expected to relax as low pressure weakens and finally begins to
move east. The flow will become SW in response, and by Friday
become more influenced by the local sea breeze versus the synoptic
flow. Moderate confidence that the waters will experience marginal
Small Craft conditions Wednesday, and in the least caution levels
Thursday. Bouts of convection are also possible throughout the
long term period.
&&
.RIP CURRENTS...
As of 3 PM Sunday...Prolonged southerly flow will likely result in
strong rip current activity over the next few days, especially along
the south facing Brunswick beaches as energetic waves are focused
directly onshore. This flow will also likely cause strong longshore
currents along the east facing beaches, and a combination of the two
at the southeast facing beaches. Although rip currents can occur
during any part of the tidal cycle they are very problematic a few
hours either side of low tide. Unfortunately, low tide will be
coincident with peak beach attendance times.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Beach Hazards Statement from 8 AM EDT Monday through Monday
evening for SCZ054-056.
NC...Beach Hazards Statement from 8 AM EDT Monday through Monday
evening for NCZ106-108.
High Rip Current Risk from 8 AM EDT Monday through Monday
evening for NCZ106-108-110.
MARINE...Small Craft Advisory from noon Monday to 3 PM EDT Wednesday
for AMZ254-256.
Small Craft Advisory from 6 AM Monday to 3 PM EDT Wednesday
for AMZ250-252.
&&
SYNOPSIS...SRP
NEAR TERM...DCH/SHK
SHORT TERM...MBB
LONG TERM...SRP
AVIATION...SHK
RIP CURRENTS...SRPHazardous weather outlook, Jul 22, 3:35 PM EDT, 9 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 335 PM EDT Sun Jul 22 2018 NCZ110-231945- Coastal Brunswick- 335 PM EDT Sun Jul 22 2018 ...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The rip current risk will be elevated through a good part of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-SCZ054-231945- Coastal Pender-Coastal New Hanover-Coastal Horry- 335 PM EDT Sun Jul 22 2018 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Moderate Risk of Rip Currents. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The rip current risk will be elevated through a good part of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ056-231945- Coastal Georgetown- 335 PM EDT Sun Jul 22 2018 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast South Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The rip current risk will be elevated through a good part of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059- 231945- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Georgetown-Central Horry-Northern Horry- 335 PM EDT Sun Jul 22 2018 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Heavy rainfall has the potential to produce flooding Monday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-231945- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- 335 PM EDT Sun Jul 22 2018 ...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM MONDAY TO 3 PM EDT WEDNESDAY... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ254-256-231945- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 335 PM EDT Sun Jul 22 2018 ...SMALL CRAFT ADVISORY IN EFFECT FROM NOON MONDAY TO 3 PM EDT WEDNESDAY... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 23, 12:28 AM EDT, 29 minutes before
Special Weather Statement
National Weather Service Wilmington NC
1228 AM EDT MON JUL 23 2018
NCZ105>108-110-230515-
Inland New Hanover NC-Coastal Pender NC-Inland Pender NC-
Coastal New Hanover NC-Coastal Brunswick NC-
1228 AM EDT MON JUL 23 2018
...Strong thunderstorms will bring gusty winds and frequent
lightning across New Hanover and eastern Pender counties...
At 1228 AM EDT, Doppler radar was tracking a strong thunderstorm over
Masonboro Island, moving north at 55 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Wilmington, Carolina Beach, Burgaw, Wrightsville Beach, Kure Beach,
Surf City, South Masonboro Island, Snows Cut, Rich Inlet, Figure
Eight Island, North Masonboro Island, Hampstead, Topsail Beach, Maple
Hill, Hightsville, Cape Fear Community College North Campus, Ashton,
Wilmington International Airport, Myrtle Grove and Rocky Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3425 7776 3415 7784 3400 7790 3401 7798
3405 7798 3412 7794 3417 7796 3423 7795
3426 7798 3471 7799 3472 7768 3448 7758
3444 7752
TIME...MOT...LOC 0428Z 182DEG 49KT 3409 7787
TRALocal storm report, Jul 23, 12:51 AM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1251 AM EDT MON JUL 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1248 AM MARINE TSTM WIND 3 E SEAGATE 34.21N 77.80W
07/23/2018 M40 MPH AMZ250 NC MESONET
&&
EVENT NUMBER ILM1800114
TRAThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 11:52 PM EDT | Special Marine Warning | ILM | 83 min | |
| Jul 23, 12:08 AM EDT | Special Marine Warning | ILM | 82 min | |
| Jul 23, 12:28 AM EDT | Special Weather Statement | ILM | New Hanover, Pender | 47 min |
| Jul 23, 12:35 AM EDT | Areal Flood Advisory | ILM | New Hanover, Pender | 3 hr |
| Jul 23, 5:22 AM EDT | Special Marine Warning | ILM | 53 min | |
| Jul 23, 6:14 AM EDT | Special Marine Warning | ILM | 46 min | |
| Jul 23, 1:23 PM EDT | Special Weather Statement | ILM | Bladen | 37 min |
| Jul 23, 1:45 PM EDT | Special Marine Warning | ILM | 30 min | |
| Jul 23, 3:36 PM EDT | Flash Flood Watch | ILM | Brunswick, New Hanover, Pender | 52 hr |
| Jul 23, 6:03 PM EDT | Coastal Flood Advisory | ILM | New Hanover | 3 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.